Alert archive / North Dakota / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 139, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 11, 2000, 10:45 PM CDT for McHenry County, McLean County, North Dakota. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 11, 2000, 10:45 PM CDT (03:45 UTC)
- Expired
- Aug 11, 2000, 11:45 PM CDT
- In force
- 60 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties McHenry County, ND, McLean County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 10:55 PM CDT | Hail 0.75 | Underwood, ND | Hail lasted 20 minutes. |
| Aug 11, 11:00 PM CDT | Thunderstorm Wind 51 M | Turtle Lake, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 11, 9:45 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 3.8 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2271 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 2674 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KBIS 120347
SVRBIS
NDC049-055-120445-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1045 PM CDT FRI AUG 11 2000
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MCHENRY COUNTY IN NORTH CENTRAL NORTH DAKOTA
EASTERN MCLEAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA
* UNTIL 1145 PM CDT
* AT 1045 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 9 MILES NORTHWEST OF DENBIGH TO 6
MILES SOUTHWEST OF UNDERWOOD...OR FROM 27 MILES NORTHEAST OF MINOT
TO 44 MILES NORTHWEST OF BISMARCK...MOVING EAST AT 35 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
RUSO...VOLTAIRE AT 1050 PM CDT
BERGEN...DENBIGH AT 1105 PM CDT
KARLSRUHE...TURTLE LAKE AT 1110 PM CDT
BUTTE AT 1115 PM CDT
TOWNER AT 1120 PM CDT
BALFOUR AT 1125 PM CDT
HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
SATURDAY MORNING FOR WESTERN NORTH DAKOTA.
LAT...LON 4844 10092 4790 10100 4737 10137 4725 10082
4772 10069 4787 10058 4792 10031 4841 10033What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:00 PM CDT, 7 hours 45 minutes earlier.
Area forecast discussion, Aug 11, 3:00 PM CDT, 7 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 300 PM CDT FRI AUG 11 2000 SFC LOW IN SERN SASK. WIND SWITCH TO SWLY AND WLY WI BOUNDARY EVIDENT ON MINOT RADAR...BUT WONDERING IF THIS IS AN OUTFLOW BOUNDARY FROM NERN MT MORNING CONVECTION. TRUE FRONT MAY STILL LIE FROM E OF ISN TO NEAR DIK. MAY BE A SMALL THERMAL LOW IN EXT NWRN SD. AT ANY RATE...NWLY WINDS AND DRIER AIR BEHIND FRONT. STRONG H7 CAP THIS MORNING...15 C AT BIS...HAS ALLOWED ONLY A FEW HIGH-BASED SHOWERS/MAYBE A LIGHTNING STRIKE OR TWO IN WRN ND TODAY. MODELS BREAK DOWN THE CAP AFTER THE SFC FRONT MOVES THROUGH. TSTM ACTIVITY IN MT HAS BEEN ASSOCIATED WITH TWO VORT CENTERS...THE SECOND OF WHICH IS IN VCNTY OF TSTMS IN CNTRL MT. THIS VORT IS TO ENTER NWRN ND THIS EVE AND GREATEST CHC TSTMS WL BE ISN/MOT AREA OF CWA. WL MENTION SVR POTENTIAL AS MODIFIED SOUNDING CAPES RANGED FROM 2000 TO OVER 5000. AFT 06Z UPPER SHORTWAVE ENERGY PULLS NEWD WELL INTO MANITOBA AND THINK CHCS ARE LOW IN SRN ND FOR TSTMS. MAY SEE MORE ISOLATED OR WIDELY SCT TSTMS SOUTH...BUT FEEL CHCS ARE GOOD FOR GOOD AREAL TSTM COVERAGE IN THE NW AND N CNTRL. MID LEVELS COOL OVERNIGHT SO MAY BE ENOUGH SFC CONVERGENCE AND LIFT NEAR THE FRONT FOR TSTMS IN THE JMS AREA...SO WL KEEP POPS THERE AS WELL. DRIER AIR MOVES IN WITH HIGH PRES FOR SAT AND SUN. ANOTHER LOW DEVS IN WRN/CNTRL PLAINS SUN NIGHT AND MOVES EWD MON BRINGING A CHC OF TSTMS TO ND MON...THEN ANOTHER LOW FORMS OVER WRN HIGH PLAINS FOR CHC TSTMS AGAIN TUE NIGHT INTO WED. .BIS...NONE. VINING
In the hours before
Special weather statement, Aug 11, 7:05 PM CDT, 3 hours 40 minutes before
NDZ001-120100- NATIONAL WEATHER SERVICE WILLISTON NORTH DAKOTA 705 PM CDT FRI AUG 11 2000 A SEVERE THUNDERSTORM IN NORTHEAST MONTANA...WILL MOVE FROM EXTREME NORTHEAST MONTANA INTO SOUTHEAST SASKATCHEWAN THROUGH 730 PM CDT. THIS STORM HAS A HISTORY OF LARGE HAIL AND DAMAGING WINDS IN MONTANA. EXPECT STRONG GUSTY WINDS...POSSIBLE HEAVY RAIN AND HAIL IN PORTIONS OF NORTHWEST DIVIDE COUNTY N NORTHWEST NORTH DAKOTA. MR E N
Special weather statement, Aug 11, 7:15 PM CDT, 3 hours 30 minutes before
NDZ001-120100- NATIONAL WEATHER SERVICE WILLISTON NORTH DAKOTA 715 PM CDT FRI AUG 11 2000 A SEVERE THUNDERSTORM IN NORTHEAST MONTANA...WILL MOVE FROM EXTREME NORTHEAST MONTANA INTO SOUTHEAST SASKATCHEWAN THROUGH 730 PM CDT. THIS STORM HAS A HISTORY OF LARGE HAIL AND DAMAGING WINDS IN MONTANA. EXPECT STRONG GUSTY WINDS...POSSIBLE HEAVY RAIN AND HAIL IN PORTIONS OF NORTHWEST DIVIDE COUNTY IN NORTHWEST NORTH DAKOTA THROUGH 730 PM CDT. MR N
Special weather statement, Aug 11, 7:25 PM CDT, 3 hours 20 minutes before
NDZ001-120125- SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE WILLISTON ND 725 PM CDT FRI AUG 11 2000 A STRONG THUNDERSTORM CONTINUES TO MOVE ALONG THE INTERNATIONAL BORDER BETWEEN SASKATCHEWAN AND DIVIDE COUNTY. THIS STORM HAS A HISTORY OF LARGE HAIL AND DAMAGING WINDS IN MONTANA. PEOPLE ALONG THE CANADIAN BORDER IN DIVIDE COUNTY SHOULD BE PREPARED FOR VERY STRONG WINDS TO 60 MPH AND POTENTIALLY LARGE HAIL AND LIGHTNING!!! N
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 8:02 PM CDT | Severe Thunderstorm Warning | BIS | Golden Valley | 43 min |
| Aug 11, 8:11 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie | 64 min |
| Aug 11, 8:40 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie | 65 min |
| Aug 11, 8:56 PM CDT | Severe Thunderstorm Warning | BIS | Dunn | 64 min |
| Aug 11, 9:44 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Rolette | 46 min |
| Aug 11, 9:49 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mountrail | 41 min |
| Aug 11, 10:34 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Bowman | 41 min |
| Aug 11, 10:35 PM CDT | Severe Thunderstorm Warning | BIS | Ward | 55 min |
| Aug 11, 11:15 PM CDT | Severe Thunderstorm Warning | BIS | Sheridan | 60 min |
| Aug 11, 11:20 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Renville | 55 min |
| Aug 11, 11:32 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Hettinger | 58 min |
| Aug 11, 11:56 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry, Pierce, Rolette | 64 min |
| Aug 12, 2:17 AM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder, Sheridan | 58 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.